Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2002, 7:15 PM CDT for Kay County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2002, 7:15 PM CDT (00:15 UTC)
- Expired
- Apr 11, 2002, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 120015 SVROKC OKC071-120100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 714 PM CDT THU APR 11 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 800 PM CDT * AT 714 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF NEWKIRK...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE HARDY AND KAW LAKE. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3690 9712 3674 9701 3693 9649 3715 9664
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 1:37 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 11, 1:37 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 137 PM CDT THU APR 11 2002 THE MAIN PLAYER IN THE SHORT TERM IS THE UPPER LEVEL SPEED MAX CURRENTLY DIGGING ESEWD ACROSS UT/CO. THIS WAVE WILL PHASE WITH WEAKENING S/W TROF SURRENTLY MOVING INTO THE TX PANHANDLE LATE THIS AFTERNOON AND OVERNITE TO REINFORCE TROF POSITION. COLD FRONT IS ONLY SLOWLY INCHING ITS WAY SEWD ATTM..WITH DRYLINE SHARPENING UP FROM NEAR SHAMROCK TO W OF CHILDRESS. ALTHOUGH MOISTURE IS A LIMITING FACTOR THIS TIME AROUND..COMBINATION OF CONVERGENCE IN THE FRONTAL ZONE..FALLING HGHTS AND SUFFICIENT LOW LEVEL MOISTURE SHUD RESULT IN ISOLATED TO SCATTERED STORMS LATER THIS AFTERNOON AND TONITE. IT MAY BE SOMEWHAT OF A LATER SHOW..AS STRONG CAPPING MAY TAKE A WHILE TO OVERCOME. THERE SEEMS TO BE A FAIRLY HIGH PROBABILITY OF COLD POOL FORMATION..AND A QUASI LINEAR MCS MAY BE THE RESULT BY LATE EVENING. THE OUTFLOW FROM SAID MCS WILL LIKELY BECOME THE EFFECTIVE FRONT. THE FORECAST FOR THE REMAINDER OF THE 7 DAY PERIOD BECOMES INCREASINGLY DIFFICULT DUE TO CUMULATIVE EFFECTS OF ADDITIONAL CONVECTION/BOUNDARIES AND THEIR INFLUENCE ON BEST LOCATIONS AND TIMING FOR ADDITIONAL STORMS. THE CURRENT FORECAST HAS LOW POPS FOR MUCH OF THE NEXT WEEK TO ACCOUNT FOR THIS..AND AM HAVING A HARD TIME TRYING TO FINE TUNE ANYTHING WITH NEW MODEL GUIDANCE INPUT. THERE STILL APPEARS TO BE AT LEAST LOW CHANCES FOR PRECIP MUCH OF THE NEXT 7 DAYS..BUT IT WILL CERTAINLY NOT RAIN ALL THE TIME. CURRENTLY..THE BEST CHANCES FOR RAIN APPEARS TO BE FRIDAY MORNING..THEN AGAIN LATE FRIDAY NITE INTO MUCH OF SATURDAY. RIDGING AND WARMER TEMPS ALOFT TRY TO BUILD INTO THE SRN PLAINS LATE IN THE WEEKEND AND EARLY NEXT WEEK..WHICH MAY CAP THINGS OFF FOR A COUPLE DAYS BEFORE ANOTHER FRONT INCREASES THE CHANCES FOR RAIN AGAIN BY TUESDAY. MILLER PRELIM NUMBERS.. OKC 55 72 53 65 / 40 30 30 40 HBR 54 71 54 67 / 50 30 30 40 SPS 58 77 59 74 / 30 30 30 30 GAG 47 69 48 65 / 30 30 40 40 PNC 52 72 51 63 / 50 30 40 40 DUA 59 75 58 72 / 30 30 30 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 11, 6:25 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT THU APR 11 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM PECKHAM OK .88 INCH HAIL
04/11/02 KAY REPORTED BY SPOTTERLocal storm report, Apr 11, 6:50 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT THU APR 11 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 4.5 E OF BLACKWELL OK .75 INCH HAIL
04/11/02 KAY REPORTED BY SPOTTERLocal storm report, Apr 11, 7:03 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT THU APR 11 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0653 PM 0.5 S KILDARE OK 1.00 INCH HAIL
ON HWY 77
04/11/02 KAY REPORTED BY PUBLICLocal storm report, Apr 11, 7:07 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT THU APR 11 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM KILDARE OK .75 INCH HAIL
04/11/02 KAY REPORTED BY SPOTTER
0703 PM KILDARE OK 1.00 INCH HAIL
04/11/02 KAY REPORTED BY SPOTTERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 53 min |
| Apr 11, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 11, 10:39 PM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Apr 11, 10:44 PM CDT | Tornado Warning | OUN | Garfield, Grant | 31 min |
| Apr 11, 11:00 PM CDT | Tornado Warning | OUN | Garfield, Noble | 30 min |
| Apr 11, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 43 min |
| Apr 11, 11:32 PM CDT | Tornado Warning | OUN | Garfield, Noble | 28 min |
| Apr 12, 5:32 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 43 min |
| Apr 12, 5:37 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 38 min |
| Apr 12, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis | 27 min |
| Apr 12, 7:59 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 31 min |
| Apr 12, 8:21 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 24 min |
| Apr 12, 8:34 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 41 min |
| Apr 12, 9:14 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| Apr 12, 9:22 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 38 min |
| Apr 12, 9:43 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 62 min |
| Apr 12, 9:58 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 47 min |
| Apr 12, 10:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Stephens | 49 min |
| Apr 12, 11:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 49 min |
| Apr 12, 12:11 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 34 min |
| Apr 12, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Love | 61 min |
| Apr 12, 1:32 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 28 min |
| Apr 12, 1:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 44 min |
| Apr 12, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 50 min |
| Apr 12, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.